Hail, Saunders
- When
- September 16, 6:58 PM CST
- Where
- Saunders County, 2.07 mi S of Wahoo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.190, -96.620
Trained spotter report of hail measured up to penny sized.
On the evening of September 16, 2025, scattered thunderstorms initiated across east-central Nebraska, forced by mid-to-upper-level low-pressure system pivoting into the region. Convective Available Potential Energy (CAPE) values were plentiful, estimated between 2500 and 3500 J/kg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
On the evening of September 16, 2025, scattered thunderstorms initiated across east-central Nebraska, forced by mid-to-upper-level low-pressure system pivoting into the region. Convective Available Potential Energy (CAPE) values were plentiful, estimated between 2500 and 3500 J/kg. However, weak effective shear, estimated near 10 knots, limited storm organization, resulting in a pulse-like convective mode throughout the evening.
Initial storm activity produced minor hail reports: penny-sized hail was reported south of Wahoo, Nebraska, at 6:58 PM CST and southwest of Columbus, Nebraska, at 9:13 PM CST.
Into the early overnight hours of September 17, 2025, a separate thunderstorm tracked over Tecumseh, Nebraska, resulting in a narrow swath of wind damage. Emergency management reported several incidents within an approximately one-block radius of the Tecumseh post office, including a two-foot diameter downed tree, a blown-over stop sign, an outdoor awning thrown over a fence, and various smaller downed branches. Radar data estimated the timing of this damage around 3:30 AM CST with wind speeds estimated up to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 5:43 PM CST, 1 hour 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Omaha/Valley NE 643 PM CDT Tue Sep 16 2025 .KEY MESSAGES... - Weak storms continue to be possible into the evening hours before an MCS approaches from the west, with a gust up to 60 mph and quarter-sized hail possible overnight as it arrives. - 60 to 80% chance of storms for Wednesday, and continued rain chances through at least Saturday. Repeated rounds of rainfall may result in localized flooding concerns. - Cooler temperatures for the mid-to-late week in the 70s, with 80s returning this weekend into early next week. && .DISCUSSION... Issued at 358 PM CDT Tue Sep 16 2025 Water vapor imagery this afternoon features a swirling mid/upper low situated over the northern Intermountain West, beginning to pivot eastward and spread increasing convection across the central High Plains and points eastward. Taking a look at visible satellite locally, a widespread field of cumulus has developed with pockets increased depth to the southeast of a leftover outflow boundary across northern Nebraska into southeast South Dakota from earlier convection. Shower and storm development continues to the main concern in the short term, with CAMs continuing to be all over the place in their handling of the afternoon and early evening ahead of the better- resolved MCS currently coming together over western Nebraska. The 18z KOAX sounding showed an uncapped environment representative of within the aforementioned cloud field, with a good amount of drier air near the surface that is going to keep overall coverage low but not zero. Storms that do form will enjoy 2500-3500 J/kg of CAPE while effective shear values hang around a paltry 10 kts. These pulse- like storms will have their best chance to develop over the next few hours until we start losing daytime heating, only mustering a brief downpour, a gust of wind, and small hail. The secondary and more intense convection will be the incoming MCS that will be pushing into decreasing instability across eastern Nebraska and western Iowa, with most models depicting it as a broken line of storms producing 40-50 mph gusts at times. If a locally strong portion of the bow is able hold on, we could see gusts to 60 mph and a few quarter-sized hailstones from 11 PM to 4 AM depending on how quickly the MCS gets to the area. As far as the rest of the showers and storms, they'll continue to push through the area through the early morning , with occasional rumbles of thunder continuing to sweep eastward through the early afternoon. By 7 PM, another lobe of the primary mid/upper low will begin swinging into the area and will try to develop another round of storms across central into eastern Nebraska. Similarly low shear will accompany these storms and be joined by even less shear, leading to limited severe potential. Thursday onward, the forecast will continue our active pattern with additional shortwaves joining into the slow-to-eject one across the Central/Northern Plains. We'll enjoy cooler temperatures that top out in the 70s with troughing situated squarely over our area and remaining band of precipitation chances sweeping eastward by Saturday. For the weekend, the mid/upper pattern begins to diverge from model to model, but the general trend is for ridging to build to the west as zonal to slightly northwesterly flow develops aloft. The exiting upper low will allow for highs to return to a few degrees of 80 for the weekend into early next week as a particularly deep low misses us to the east. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 639 PM CDT Tue Sep 16 2025 Isolated and very short-lived thunderstorms have occasionally developed along the Missouri River and western Iowa, in the vicinity of KOMA. These storms will decrease in number as the sun sets. Most of the shower and thunder activity will wait until after 10Z Wednesday when the next wave works its way through the area from west to east. Timing is still a bit uncertain, but will be refined in future TAF issuances. Otherwise, mostly southeasterly winds are forecast over the period with VFR ceilings. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Petersen AVIATION...Nicolaisen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 404 PM CDT Tue Sep 16 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-171115- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 404 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday A few strong to severe storms may develop this evening across northeast Nebraska into the overnight hours. The main threats are strong wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Shower and thunderstorm chances continue Wednesday through the end of the week. Localized heavy rainfall will be possible. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed today or tonight.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
434 PM CDT Tue Sep 16 2025
IAZ069-NEZ052-053-162215-
Pottawattamie IA-Sarpy NE-Douglas NE-
434 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POTTAWATTAMIE...
NORTHEASTERN SARPY AND EASTERN DOUGLAS COUNTIES THROUGH 515 PM CDT...
At 433 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over the Omaha metro, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
* Locations impacted include...
Omaha, Council Bluffs, Bellevue, Papillion, Ralston, Offutt AFB, La
Vista, Carter Lake, Crescent, Aksarben, Benson, Florence, Eppley
Airfield, South Omaha, Midtown, Council Bluffs Airport, Old Market,
Lake Manawa State Park, and Narrows River Park.
This includes the following highways...
Interstate 29 between mile markers 43 and 63.
Interstate 80 in Iowa between mile markers 1 and 8.
Interstate 80 in Nebraska between mile markers 446 and 454.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4116 9582 4116 9588 4114 9588 4113 9587
4108 9594 4117 9607 4124 9611 4134 9607
4139 9591 4137 9587 4128 9575
TIME...MOT...LOC 2133Z 227DEG 9KT 4116 9592
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CASpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
758 PM CDT Tue Sep 16 2025
NEZ051-170115-
Saunders NE-
758 PM CDT Tue Sep 16 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SAUNDERS COUNTY THROUGH
815 PM CDT...
At 757 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wahoo, moving north at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
* Locations impacted include...
Wahoo, Ithaca, and Lake Wanahoo Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4115 9651 4114 9664 4124 9666 4126 9657
4123 9650
TIME...MOT...LOC 0057Z 178DEG 9KT 4119 9659
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
NicolaisenThe Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter report of hail measured up to penny sized.
Public report of hail estimated up to penny sized.
Delayed report from emergency management of a 2 foot diameter tree down, stop sign blown over, outdoor awning thrown over fence, and various other smaller branches down within an approximately 1 block radius of the Tecumseh post office. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, September 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294730, 1294731, 1294732.